Anesthetic keratopathy after photorefractive keratectomy

Jimmy K. Lee, Walter J. Stark

Research output: Contribution to journalArticle

15 Citations (Scopus)

Abstract

We report a case of anesthetic keratopathy after photorefractive keratectomy (PRK) and physician-prescribed topical anesthetic agents. After PRK for hyperopic correction, the patient was sent home with a bandage contact lens and instructions to use anesthetic eyedrops and take oral pain medications after surgery. During the first postoperative week, the eyes did not reepithelialize and bilateral perilimbal infiltrates developed. Cultures were negative and failed to clear with fortified antibiotic agents. On careful questioning, the patient admitted to instilling diluted tetracaine (0.05%) as needed in both eyes. She was instructed to stop the anesthetic agent labeled as "comfort drops" and the fortified antibiotics and start topical steroids. Soon after, the eyes reepithelialized and the infiltrates cleared. This case demonstrates the potential for anesthetic keratopathy in PRK patients.

Original languageEnglish (US)
Pages (from-to)1803-1805
Number of pages3
JournalJournal of Cataract and Refractive Surgery
Volume34
Issue number10
DOIs
StatePublished - Oct 2008
Externally publishedYes

Fingerprint

Photorefractive Keratectomy
Anesthetics
Anti-Bacterial Agents
Tetracaine
Ophthalmic Solutions
Contact Lenses
Bandages
Local Anesthetics
Steroids
Physicians
Pain

ASJC Scopus subject areas

  • Ophthalmology

Cite this

Anesthetic keratopathy after photorefractive keratectomy. / Lee, Jimmy K.; Stark, Walter J.

In: Journal of Cataract and Refractive Surgery, Vol. 34, No. 10, 10.2008, p. 1803-1805.

Research output: Contribution to journalArticle

@article{bbffd3834269437e93d056c0a4937587,
title = "Anesthetic keratopathy after photorefractive keratectomy",
abstract = "We report a case of anesthetic keratopathy after photorefractive keratectomy (PRK) and physician-prescribed topical anesthetic agents. After PRK for hyperopic correction, the patient was sent home with a bandage contact lens and instructions to use anesthetic eyedrops and take oral pain medications after surgery. During the first postoperative week, the eyes did not reepithelialize and bilateral perilimbal infiltrates developed. Cultures were negative and failed to clear with fortified antibiotic agents. On careful questioning, the patient admitted to instilling diluted tetracaine (0.05{\%}) as needed in both eyes. She was instructed to stop the anesthetic agent labeled as {"}comfort drops{"} and the fortified antibiotics and start topical steroids. Soon after, the eyes reepithelialized and the infiltrates cleared. This case demonstrates the potential for anesthetic keratopathy in PRK patients.",
author = "Lee, {Jimmy K.} and Stark, {Walter J.}",
year = "2008",
month = "10",
doi = "10.1016/j.jcrs.2008.04.051",
language = "English (US)",
volume = "34",
pages = "1803--1805",
journal = "Journal of Cataract and Refractive Surgery",
issn = "0886-3350",
publisher = "Elsevier Inc.",
number = "10",

}

TY - JOUR

T1 - Anesthetic keratopathy after photorefractive keratectomy

AU - Lee, Jimmy K.

AU - Stark, Walter J.

PY - 2008/10

Y1 - 2008/10

N2 - We report a case of anesthetic keratopathy after photorefractive keratectomy (PRK) and physician-prescribed topical anesthetic agents. After PRK for hyperopic correction, the patient was sent home with a bandage contact lens and instructions to use anesthetic eyedrops and take oral pain medications after surgery. During the first postoperative week, the eyes did not reepithelialize and bilateral perilimbal infiltrates developed. Cultures were negative and failed to clear with fortified antibiotic agents. On careful questioning, the patient admitted to instilling diluted tetracaine (0.05%) as needed in both eyes. She was instructed to stop the anesthetic agent labeled as "comfort drops" and the fortified antibiotics and start topical steroids. Soon after, the eyes reepithelialized and the infiltrates cleared. This case demonstrates the potential for anesthetic keratopathy in PRK patients.

AB - We report a case of anesthetic keratopathy after photorefractive keratectomy (PRK) and physician-prescribed topical anesthetic agents. After PRK for hyperopic correction, the patient was sent home with a bandage contact lens and instructions to use anesthetic eyedrops and take oral pain medications after surgery. During the first postoperative week, the eyes did not reepithelialize and bilateral perilimbal infiltrates developed. Cultures were negative and failed to clear with fortified antibiotic agents. On careful questioning, the patient admitted to instilling diluted tetracaine (0.05%) as needed in both eyes. She was instructed to stop the anesthetic agent labeled as "comfort drops" and the fortified antibiotics and start topical steroids. Soon after, the eyes reepithelialized and the infiltrates cleared. This case demonstrates the potential for anesthetic keratopathy in PRK patients.

UR - http://www.scopus.com/inward/record.url?scp=52049093917&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=52049093917&partnerID=8YFLogxK

U2 - 10.1016/j.jcrs.2008.04.051

DO - 10.1016/j.jcrs.2008.04.051

M3 - Article

C2 - 18812137

AN - SCOPUS:52049093917

VL - 34

SP - 1803

EP - 1805

JO - Journal of Cataract and Refractive Surgery

JF - Journal of Cataract and Refractive Surgery

SN - 0886-3350

IS - 10

ER -